Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 17, NWS Chicago, IL

February 27, 2021

NWS Chicago, IL issued this small craft advisory at Feb 27, 2021, 3:01 PM CST. It took effect at Feb 28, 2021, 12:00 PM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 3:01 PM CST (21:01 UTC)
In effect from
Feb 28, 2021, 12:00 PM CST
Expired
Mar 1, 2021, 6:00 PM CST
In force
30 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

093 
WHUS73 KLOT 272101
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
301 PM CST Sat Feb 27 2021

LMZ740>742-280515-
/O.NEW.KLOT.SC.Y.0017.210228T1800Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
301 PM CST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt possible mid to late Sunday afternoon.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From noon Sunday to midnight CST Sunday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-280515-
/O.NEW.KLOT.SC.Y.0017.210228T1800Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
301 PM CST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 3 AM CST
MONDAY...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt possible mid to late Sunday afternoon.
  Significant waves up to 6 ft and occasional waves up to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From noon Sunday to 3 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

RC
10 follow-up statements
828 
WHUS73 KLOT 280313
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
913 PM CST Sat Feb 27 2021

LMZ740>742-281115-
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
913 PM CST Sat Feb 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
MIDNIGHT CST SUNDAY NIGHT...

* WHAT...West to northwest winds to 30 kt. Occasional gale force 
  gusts to 35 kt possible mid to late Sunday afternoon.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From noon Sunday to midnight CST Sunday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-281115-
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
913 PM CST Sat Feb 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
3 AM CST MONDAY...

* WHAT...West to northwest winds to 30 kt. Occasional gale force 
  gusts to 35 kt possible mid to late Sunday afternoon. 
  Significant waves up to 6 ft and occasional waves up to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From noon Sunday to 3 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
146 
WHUS73 KLOT 280829
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
229 AM CST Sun Feb 28 2021

LMZ740>742-281700-
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
229 AM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT CST TONIGHT...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt possible late this afternoon and early evening. 

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-281700-
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
229 AM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 AM
CST MONDAY...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt possible early this evening. Significant waves 
  up to 6 ft and occasional waves up to 8 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...From noon today to 3 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
532 
WHUS73 KLOT 281238
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
638 AM CST Sun Feb 28 2021

LMZ740>742-282100-
/O.NEW.KLOT.MF.Y.0002.210228T1238Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
638 AM CST Sun Feb 28 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT CST TONIGHT...

* WHAT...For the Dense Fog Advisory, dense fog will reduce
  visibility to less than one quarter mile. For the Small Craft
  Advisory, west to northwest winds to 30 kt. Occasional gale 
  force gusts to 35 kt possible late this afternoon and early 
  evening. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Dense Fog Advisory, until 3 PM CST this 
  afternoon. For the Small Craft Advisory, from noon today to 
  midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LMZ743>745-282100-
/O.NEW.KLOT.MF.Y.0002.210228T1238Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
638 AM CST Sun Feb 28 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 3 AM
CST MONDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce
  visibility to under one quarter mile. For the Small Craft
  Advisory, west to northwest winds to 30 kt. Occasional gale 
  force gusts to 35 kt possible early this evening. Significant 
  waves up to 6 ft and occasional waves up to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Dense Fog Advisory, until 3 PM CST this 
  afternoon. For the Small Craft Advisory, from noon today to 3 
  AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

Carlaw
829 
WHUS73 KLOT 281603
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1003 AM CST Sun Feb 28 2021

LMZ740>742-010015-
/O.CON.KLOT.MF.Y.0002.000000T0000Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
1003 AM CST Sun Feb 28 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...For the Dense Fog Advisory, dense fog will reduce
  visibility to less than one quarter mile. For the Small Craft
  Advisory, west to northwest winds to 30 kt. Occasional gale
  force gusts to 35 kt late this afternoon and early evening.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Dense Fog Advisory, until 3 PM CST this
  afternoon. For the Small Craft Advisory, through midnight CST 
  tonight.

* IMPACTS...Conditions will be hazardous to small craft. Low
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LMZ743>745-010015-
/O.CON.KLOT.MF.Y.0002.000000T0000Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.210228T1800Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1003 AM CST Sun Feb 28 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST MONDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce 
  visibility to under one quarter mile. For the Small Craft 
  Advisory, west to northwest winds to 30 kt. Occasional gale 
  force gusts to 35 kt possible early this evening. Significant 
  waves up to 6 ft and occasional waves up to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Dense Fog Advisory, until 3 PM CST this
  afternoon. For the Small Craft Advisory, through 3 AM CST 
  Monday.

* IMPACTS...Conditions will be hazardous to small craft. Low
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$
923 
WHUS73 KLOT 282100
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
300 PM CST Sun Feb 28 2021

LMZ740>742-010500-
/O.EXP.KLOT.MF.Y.0002.000000T0000Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
300 PM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

...DENSE FOG ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

* WHAT...West winds up to 30 kt with occasional gales to 35 kt.
  Wave up to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Through midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-010500-
/O.EXP.KLOT.MF.Y.0002.000000T0000Z-210228T2100Z/
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210301T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
300 PM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST MONDAY...

...DENSE FOG ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

* WHAT...West winds up to 30 kt with occasional gales to 35 kt.
  Waves up to 6 ft, occasional to 8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Through 3 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
269 
WHUS73 KLOT 010323
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
923 PM CST Sun Feb 28 2021

LMZ743>745-011130-
/O.EXT.KLOT.SC.Y.0017.000000T0000Z-210301T1500Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
923 PM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...West winds up to 30 kt. Waves up to 6 ft, occasional to 
  8 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>742-010600-
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210301T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
923 PM CST Sun Feb 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Northwest winds up to 25 kt with occasional gusts to 30
  kt overnight. Wave up to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Through midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
447 
WHUS73 KLOT 010907
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
307 AM CST Mon Mar 1 2021

LMZ744-745-011800-
/O.EXT.KLOT.SC.Y.0017.000000T0000Z-210302T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
307 AM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Northwest to north winds to 25 kt. Significant waves to 6
  ft, occasionally to 8 ft. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-011500-
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210301T1500Z/
Calumet Harbor IL to Gary IN-
307 AM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Northwest winds to 25 kt. Significant waves to 6 ft. 

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
556 
WHUS73 KLOT 011650
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1050 AM CST Mon Mar 1 2021

LMZ744-745-020000-
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210302T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1050 AM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...North winds to 20 kt. Significant waves to 6 ft, 
  occasionally to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
808 
WHUS73 KLOT 012053
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
253 PM CST Mon Mar 1 2021

LMZ744-745-020000-
/O.CON.KLOT.SC.Y.0017.000000T0000Z-210302T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
253 PM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Waves 3 to 5 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
271 
WHUS73 KLOT 012353
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
553 PM CST Mon Mar 1 2021

LMZ744-745-020100-
/O.EXP.KLOT.SC.Y.0017.000000T0000Z-210302T0000Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
553 PM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds and waves will continue to diminish early this evening.
therefore the small craft advisory will be allowed to expire as
scheduled. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 27, 2:40 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 27, 2:40 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
240 PM CST Sat Feb 27 2021

.SHORT TERM...
240 PM CST

Through Sunday night...

The 50 isotherm has worked its way north into the CWA today, with
Chicago officially reaching that mark. After the harsh wintry
conditions of early to mid February, this and the sun are welcome
by many. It's actually the latest first 50 in a calendar year
since 2015, which was coming out of the coldest February in
Chicago in over a century. Mild weather sticks around through
early afternoon Sunday before temperatures fall. Concerns in the
short term are centered on the potential for dense fog returning
late tonight and Sunday morning and then westerly wind gusts to 35
to 40 mph Sunday afternoon.

Sun prevails across much of the CWA this afternoon with the snow
cover free areas generally in the lower to mid 50s and the deeper
snow covered areas in the upper 30s to mid 40s. A strong
southwesterly upper jet of 130+ kt is traversing over the area
between a developing downstream upper ridge and a trough moving
into the Upper Midwest. This jet will send thicker cirrus our way
this evening. Depending on how quickly this moves in, temperatures
may drop quickly in the first couple hours after sunset. After
that point, thickening clouds and gradually increasing southeast
flow should flat-line temperatures and likely result in an
overnight gradual climb. The exception would be near the lake and
including downtown Chicago where a more easterly wind will likely
hold temperatures in the mid 30s.

The Upper Midwest trough will deepen on the aforementioned jet,
resulting in gradually increasing mass response within the lower
troposphere, namely moisture advection. As the isentropic ascent
also increases, the moist layer deepens to the point where
likely some drizzle and pockets of rain will be spreading
northward overnight. In addition, a low amplitude short wave will
move from eastern Oklahoma this afternoon to central Indiana late
tonight, with forcing for showers spreading across the southeast
forecast area. There is positive MUCAPE of a couple hundred J/kg
knocking on the door to the southern CWA on several model
solutions, including the 12Z HREF. Lapse rates become pretty
mushy quickly with northward extent though, so have not mentioned
any thunder at this time. Scattered showers may be experienced
further north in the CWA late tonight into Sunday morning.

In tandem with and in part due to the increasing moisture, today's
snow melt and sublimation will further add to the boundary layer
moisture. This likely was fairly effective today in adding
moisture based on the trend in 24-hour snow density
observations -- basically all of the moisture had worked its way
down into the remaining few inches of snow and that is now
melting. With the warm/moist advection regime favoring an
advection fog, feel that at least areas of fog are a reasonable
forecast trend. Given the conditions observed this morning and
with much higher dew points (35-40+) moving northward tonight,
certainly feel dense fog may blossom. The easterly onshore flow
into Chicago into early Sunday morning would likely further help
the potential for dense fog there too. A hindrance to dense fog
developing could be the aforementioned showers.

The southerly flow into the morning and the increasing warm/moist
advection will force surface temperatures upward. Would expect
some southern CWA locations to be near or even 50 by 8 A.M. Sunday
morning. This warmth will inch its way northward, probably
getting a brief surge late in the morning/early in the afternoon
when winds temporarily turn southwest ahead of the system cold
front. Could definitely see 60 reached in the southern CWA as the
12Z ECMWF is advertising.

With the rate of cyclogenesis yielding the surface low to deepen
to below 1000 mb near Sault Ste. Marie, MI by SUnday afternoon,
the cold front will pack a wind punch as it swings eastward
over the area. Pressure rises are forecast on the order of 7-9
mb/6 hr, and the cold advection profiles will steepen the lapse
rates in the lowest few thousand feet of the atmosphere to allow
for good mixing. If the stratocumulus can dissipate, that would
increase chances of tagging 40+ mph gusts with regularity in the
mid to late afternoon, but that's more of an upper end outcome.

Temperatures will head downward on the westerly winds with high
confidence. Wind chills by early Monday morning look to be in the
upper single digits to mid teens, which a week ago was nothing,
but we will definitely all feel that given current conditions.

MTF

&&

.LONG TERM...
240 PM CST

Monday through Saturday...

While temperatures will be slightly below normal on Monday, March
certainly won't be coming in like a lion. After the cool start to
meteorological spring, the rest of the work week will feature above
normal temperatures, warmest Wednesday and Thursday. There are no
real weather impact concerns for the upcoming work week into the
first weekend of March.

A secondary reinforcing cold front will sweep across the area
during the day on Monday, shifting winds to breezy (gusts up to 25
mph) out of the northwest. The 850 mb thermal trough will aim for
points northeast of our area, but still glancing blow of ~-10
Celsius into northeastern Illinois. The 500 mb short-wave
associated with the secondary front will have an area of light
snow with it across central and possibly southern Wisconsin, so
could be a bit more cloud cover to the north through early
afternoon. Still, should average out mostly sunny to partly
cloudy. With the later timing of stronger cold advection than
previous model runs, a good amount of strong March sun, and very
little if any remaining snow cover for most, expecting highs to
range from the mid to upper 30s north to the low to locally mid
40s south of I-80, which is again a bit below normal ~40F high
north of I-80 for March 1st.

Strong surface high pressure around 1030 mb will move overhead
Monday night, setting the stage for good radiational cooling and
possibly one of the last cold nights until later next fall.
Forecast lows are in the teens outside Chicago and around 20/low
20s in the city, with typically favored cold spots expected to
bottom out in the 11-14F range. The high pressure will shift east
on Tuesday, so we should see highs moderate to around normal or
slightly above it in the afternoon after the chilly start. Mild
air mass overhead and plenty of sunshine will then support highs
in the lower to mid 50s Wednesday and mid to upper 50s Thursday
(with a key exception described below).

Very weak gradient on Thursday should allow an early season lake
breeze to form and keep temps lakeside in the 40s, or cool temps
into 40s after wind shift. A backdoor cold front emanating from
strong high pressure over the northern Lakes will overtake the
lake induced onshore winds Thursday night into Friday. This will
be followed by decent cold advection. Thus expect temps 5-10
degrees colder for highs on Friday and seasonably cool temps to
start next weekend. With onshore winds, locations near the lake
may not get out of the upper 30s Friday and Saturday.

Castro

&&

.AVIATION...
For the 18Z TAFs...

The concerns for the Chicago area airports are:

- Southwest winds becoming southeast early this evening

- Increasing confidence in IFR ceilings developing overnight and
  persisting through Sunday morning; including potential for high
  impact LIFR ceilings and visibility

- Drizzle and showers late tonight into early Sunday morning

- Winds becoming strong westerly Sunday afternoon, a few gusts
  reaching 35 kt possible

Light southwest winds will increase some early this afternoon.
With the sun, warmth, and increasing moisture, snow melt will be
more aggressive and continue into this evening. This will set the
stage overnight for IFR and possible LIFR conditions, especially
as a weather system draws even more moisture northward. Stratus
will expand north over the area early overnight, and the moisture
depth looks sufficient for at least patchy drizzle. Also scattered
to numerous showers should be seen in the region, with the
highest coverage favored southeast of Chicago (possibly well
southeast).

Confidence is high in ceiling under 700 ft, and is increasing in
ceilings of 500 ft or lower and that these could linger through
much of Sunday morning. As for visibility, at least a light fog
is expected but it's concerning given what happened this morning
and this even more favorable warm advection/snow melt regime.
Visibility under 1SM could certainly unfold. It may depend on how
widespread any rain showers are, as showers would likely disrupt
visibilities that low.

Late Sunday morning into early afternoon, southwesterly flow will
increase as low pressure deepens significantly over the northern
Great Lakes. This will result in some lifting/scouring of
ceilings and visibility between 16Z-20Z, but how quickly is much
too uncertain at this distance. The system cold front will pass
turning winds westerly and quite gusty, with high confidence in at
least occasional 30+ kt gusts between 20Z-23Z.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...noon Sunday to
     midnight Monday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...noon Sunday to 3
     AM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 27, 2:57 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
257 PM CST Sat Feb 27 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
257 PM CST Sat Feb 27 2021 /357 PM EST Sat Feb 27 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

DISCUSSION...

Areas of fog are expected to develop and some of this may be
dense.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Elevated Fog Risk in the morning.
  Limited Non Thunderstorm Wind Risk in the afternoon.

DISCUSSION:

Dense fog is possible area-wide Sunday morning.

Westerly winds will gust to 35 to 40 mph Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-282100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
257 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Hazardous conditions for small craft are likely, including
  occasional gale force gusts Sunday afternoon.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 5:30 AM CSTDense Fog AdvisoryLOTCook, DeKalb, DuPage, Ford, Grundy, Iroquois and 6 more6 hr
Feb 27, 7:16 AM CSTMarine Dense Fog AdvisoryLOT3 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.